Cardiovascular

Benzocaine puts a patient in a bind

Janet Spillman, age 76, is admitted to the telemetry unit with unstable angina and atrial fibrillation
after undergoing a transesophageal echocardiogram, which was negative for intracardiac thrombi. She has no known drug allergies, and received one dose of nitroglycerin 0.4 mg SL, midazolam 4 mg I.V., fentanyl 100 mcg I.V., two nonmetered doses of benzocaine 20%, and 15 mL lidocaine jelly 2% applied to the scope.

Assessment hints

When Faith, the telemetry nurse, assesses Mrs. Spillman, she finds the patient answers questions appropriately. Her vital signs are: temperature 36.7° C (99.6° F), heart rate (HR) 88 beats/minute (bpm) with atrial fibrillation (AF), blood pressure (BP) 136/84 mm Hg, respiratory rate (RR) 12 breaths/minute, and peripheral oxygen saturation (SpO2) 96% on room air. After 1 hour, the cardiac monitor shows continuing AF with an HR of 114 bpm and an RR of 24 breaths/minute. Bilateral breath sounds are clear; SpO2 remains unchanged. Normal saline solution is infusing I.V. at 50 mL/hour.

When Mrs. Spillman denies pain, Faith suspects her increased HR stems from dehydration. She calls the resident, who orders a fluid bolus of 500 mL. After administration, her vital signs are: HR 132 bpm with AF, BP unchanged, and RR increased to 30 with SpO2 now at 92%. Her breath sounds remain clear. Faith gives 15 L O2 with a nonrebreather mask, but SpO2 doesn’t change. Mrs. Spillman is harder to arouse and has cyanotic lips and nail beds. Alarmed, Faith calls the resident while the charge nurse summons the rapid response team (RRT).

On the scene

When the resident and RRT arrive, an arterial blood gas (ABG) sample is drawn; the chocolately brown blood suggests methemoglobinemia. Although ABG results are normal, a carbon monoxide (CO) oximetry panel shows methemoglobin markedly above normal at 28%. This confirms methemoglobinemia.

The resident orders 1 mg/kg of methylene blue 1%. Within 20 minutes, Mrs. Spillman’s color and respiratory status improve. After 1 hour, she is awake and oriented, with an HR of 98 bpm with AF, BP 128/64 mm Hg, RR of 18, and SpO2 of 100% on a nonrebreather mask.

Outcome

Faith continues to evaluate the patient for cardiac ischemia. As ordered, she weans the nonrebreather mask to 4 L O2 by nasal cannula and monitors for methemoglobinemia rebound over the next 24 hours. She places an allergy band for “caine” products on Mrs. Spillman’s arm.


Education and follow-up

Methemoglobinemia occurs when the body’s production of methemoglobin exceeds its reduction. Excess methemoglobin causes functional anemia and potential tissue hypoxia. Acquired methemoglobinemia can stem from exposure to various substances, including benzocaine.

SpO2 values commonly underestimate the degree of tissue hypoxia. Also, while SpO2 and PaO2 values may be normal or low-normal, oxygen-carrying capacity drops severely. Diagnosis hinges on ABG and CO-oximetry values.

Methylene blue and O2 are given to reduce methemoglobin levels. Don’t exceed a total maximum methylene blue dose of 7 mg/kg, and don’t give this agent to patients with G6PD deficiency as it may induce hemolysis.

Before discharge, Faith provides Mrs. Spillman with a list of drugs that can cause methemoglobinemia. She instructs her to give this list to healthcare providers before medical procedures. She teaches her to recognize signs and symptoms, such as headache, confusion, palpitations, dyspnea, and cyanosis.

Once recognized, methemoglobinemia is easy to reverse, but if it goes unrecognized, the patient may die. Fortunately, Faith’s finding of cyanosis raised suspicion, despite Mrs. Spillman’s initially normal SpO2 values.

Visit www.AmericanNurseToday.com for a complete list of references. Click on the PDF icon above for a list of substances that can cause methemoglobinemia.

Christy Passion, Kevin Matsumoto, and Darcy Day are staff nurses at the Clinical Nurse IV level in the Trauma/Crisis and Rapid Response Team program at The Queen’s Medical Center in Honolulu, Hawaii. Christy Passion is also a staff nurse in the surgical intensive care unit.

Related Articles:

Leave a Reply

You have to agree to the comment policy.

 

Newsletter Subscribe

  • This field is for validation purposes and should be left unchanged.

Test Your Nursing Knowledge

Answer this interactive quiz to be entered to win a gift card.

  • This field is for validation purposes and should be left unchanged.

Insights Blog

Today’s News in Nursing

Shares